Colon and rectum
The colon, also called the large intestine, is a long, tubelike organ in your abdomen. The colon carries waste to be expelled from the body.
Pseudomembranous (SOO-doe-mem-bruh-nus) colitis, also called antibiotic-associated colitis or C. difficile colitis, is inflammation of the colon associated with an overgrowth of the bacterium Clostridium difficile (C. diff).
This overgrowth of C. difficile is often related to a recent hospital stay that included antibiotic treatment. C. difficile infections are more common in people over 65 years old.
Signs and symptoms of pseudomembranous colitis may include:
- Watery diarrhea
- Abdominal cramps, pain or tenderness
- Pus or mucus in your stool
Symptoms of pseudomembranous colitis can begin as soon as one to two days after you start taking an antibiotic, or as long as several months or longer after you finish taking the antibiotic.
When to see a doctor
If you are currently taking or have recently taken antibiotics and you develop diarrhea, contact your doctor, even if the diarrhea is relatively mild. Also, see your doctor any time you have severe diarrhea, with a fever, painful abdominal cramps, or blood or pus in your stool.
Your body usually keeps the many bacteria in your colon in a naturally healthy balance, but antibiotics and other medications can upset this balance. Pseudomembranous colitis occurs when certain bacteria — usually C. difficile — rapidly outgrow other bacteria that normally keep them in check. Certain toxins produced by C. difficile, which are usually present in only tiny amounts, rise to levels high enough to damage the colon.
While almost any antibiotic can cause pseudomembranous colitis, some antibiotics are more commonly linked to pseudomembranous colitis than others, including:
- Fluoroquinolones, such as ciprofloxacin (Cipro) and levofloxacin
- Penicillins, such as amoxicillin and ampicillin
- Clindamycin (Cleocin)
- Cephalosporins, such as cefixime (Suprax)
Other medications besides antibiotics can sometimes cause pseudomembranous colitis. Chemotherapy drugs that are used to treat cancer may disrupt the normal balance of bacteria in the colon.
Certain diseases that affect the colon, such as ulcerative colitis or Crohn's disease, may also predispose people to pseudomembranous colitis.
C. difficile spores are resistant to many common disinfectants and can be transmitted from the hands of health care professionals to patients. Increasingly, C. difficile has been reported in people with no known risk factors, including people with no recent health care contact or use of antibiotics. This is called community-acquired C. difficile.
Emergence of a new strain
An aggressive strain of C. difficile has emerged that produces far more toxins than other strains do. The new strain may be more resistant to certain medications and has shown up in people who haven't been in the hospital or taken antibiotics.
Factors that may increase your risk of pseudomembranous colitis include:
- Taking antibiotics
- Staying in the hospital or a nursing home
- Increasing age, especially over 65 years
- Having a weakened immune system
- Having a colon disease, such as inflammatory bowel disease or colorectal cancer
- Undergoing intestinal surgery
- Receiving chemotherapy treatment for cancer
Treatment of pseudomembranous colitis is usually successful. However, even with prompt diagnosis and treatment, pseudomembranous colitis can be life-threatening. Possible complications include:
Dehydration. Severe diarrhea can lead to a significant loss of fluids and electrolytes. This makes it difficult for your body to function normally and can cause blood pressure to drop to dangerously low levels.
Kidney failure. In some cases, dehydration can occur so quickly that kidney function rapidly deteriorates (kidney failure).
Toxic megacolon. In this rare condition, your colon is unable to expel gas and stool, causing it to become greatly distended (megacolon). Left untreated, your colon may rupture, causing bacteria from the colon to enter your abdominal cavity. An enlarged or ruptured colon requires emergency surgery and may be fatal.
A hole in your large intestine (bowel perforation). This is rare and results from extensive damage to the lining of your large intestine or after toxic megacolon. A perforated bowel can spill bacteria from the intestine into your abdominal cavity, leading to a life-threatening infection (peritonitis).
Death. Even mild to moderate C. difficile infections can quickly progress to a fatal disease if not treated promptly.
In addition, pseudomembranous colitis may sometimes return, days or even weeks after apparently successful treatment.
To help prevent the spread of C. difficile, hospitals and other health care facilities follow strict infection-control guidelines. If you have a friend or family member in a hospital or nursing home, don't be afraid to remind caregivers to follow the recommended precautions.
Preventive measures include:
Hand-washing. Health care workers should practice good hand hygiene before and after treating each person in their care. In the event of a C. difficile outbreak, using soap and warm water is a better choice for hand hygiene, because alcohol-based hand sanitizers do not effectively destroy C. difficile spores. Visitors also should wash their hands with soap and warm water before and after leaving the room or using the bathroom.
Contact precautions. People who are hospitalized with C. difficile have a private room or share a room with someone who has the same illness. Hospital staff and visitors wear disposable gloves and isolation gowns while in the room until at least 48 hours after diarrhea ends.
Thorough cleaning. In any setting, all surfaces should be carefully disinfected with a product that contains chlorine bleach to destroy C. difficile spores.
Avoid unnecessary use of antibiotics. Antibiotics are sometimes prescribed for viral illnesses that aren't helped by these drugs. Take a wait-and-see attitude with simple ailments. If you do need an antibiotic, ask your doctor to prescribe one that has a narrow range and that you take for the shortest time possible.